Texas, 2022

Flash Flooding in Texas, August 22, 2022

August 22, 2022 · NWS SHV · 3 events in 2 counties and zones

A large upper trough shifted southeast into the Four State Region on August 21st through the 22nd, along the backside of an upper level low pressure system over the Great Lakes. This trough slowed as it entered the region, and interacted with rich Gulf moisture and available heating to help focus scattered to numerous showers and thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large upper trough shifted southeast into the Four State Region on August 21st through the 22nd, along the backside of an upper level low pressure system over the Great Lakes. This trough slowed as it entered the region, and interacted with rich Gulf moisture and available heating to help focus scattered to numerous showers and thunderstorms across the area. Given the weak steering currents aloft, these thunderstorms were slow moving and were very efficient rainfall producers, which resulted in flash flooding across several areas in East Texas, where widespread rainfall amounts of three to six inches fell with isolated higher amounts over seven inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 22, 5:21 AM CST, 1 minute earlier.

Area forecast discussion, Aug 22, 5:21 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Shreveport LA
621 AM CDT Mon Aug 22 2022

...New AVIATION...

.SHORT TERM...
(Monday through Tuesday)
Issued at 332 AM CDT Mon Aug 22 2022

The Flood Watch has been extended to remain in effect until 7:00 PM
Tuesday, and has been expanded to now include the majority of the
CWA, specifically all east Texas counties and Louisiana parishes, as
well as the southernmost row of counties in southern Arkansas.
Widespread accumulations of 3 to 6 inches are expected, with locally
higher amounts possible. Caution should be exercised throughout the
coming days, particularly when encountering submerged portions of
roadways. If in any doubt, turn around, don't drown.

A vast expanse of convection continues to blossom across northeast
Texas through the overnight hours, and the associated regions of
heavy rainfall will continue to overtake a broad corridor across the
center of the CWA, encompassing the entire Interstate 20 corridor,
bounded by a wide margin to both the north and south, from the
Texas-Oklahoma border in the north to the Angelina River in the
south, and extending well eastward into Louisiana and extreme
southern Arkansas. Prolonged periods of potentially quite heavy
rainfall are expected, with periodic but relatively short-lived
breaks between waves of rainfall.

The established synoptic set up, most prominently boasting a large
upper level trough situated around a closed low over the eastern
Great Lakes, will change little over the next 36 hours. As Monday
progresses into Tuesday, said trough will begin to flatten out and
lift to the north, but its orientation relative to the Four State
Region will remain more or less intact, as will the upper level
steering keeping northwest flow in place, joined by southeasterly
flow at the surface funneling moisture off of the Gulf. In the near
term, nearly zonal flow aloft will continue to propagate developing
convection from north Texas directly into the ArkLaTex. As the upper
level trough begins to flatten out, the surface boundary along I-20
will shift into a full fropa axis oriented from southwest to
northeast across our Louisiana parishes. In a nutshell, the entire
CWA will see rainfall chances continue through the duration of this
short term period, but this shift in axis will prompt a
corresponding migration of the greatest chances of sustained heavy
rainfall from I-20 in east Texas Monday to the parishes along and
south of I-20 in Louisiana into Tuesday.

Once again, today's afternoon high temperatures will depend largely
on the nature of the present cloud cover this morning and early
afternoon. Zones north of I-20 can anticipate temperatures
rebounding very little through the course of the day Monday, maxing
out in the upper 70s. Along I-20, highs will approach if not meet
the 80 degree mark. Further south, where rainfall does not arrive
until later in the day, the lower 80s may be reached. At this time,
guidance indicates Lufkin being far and away the warm spot, taking
aim at the upper 80s before convection slides southward. Trended 1-2
degrees cooler than NBM guidance where appropriate. Lows Tuesday
morning will settle in the upper 60s north, with widespread lower
70s elsewhere. Tuesday afternoon looks to be a few degrees warmer
than today, particularly north and west, where rainfall chances will
be significantly reduced, with the region of highs in the upper 70s
shifting to cover our easternmost zones, with sites elsewhere
taking aim at the mid 80s again.

/26/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 332 AM CDT Mon Aug 22 2022

A parade of upper-level disturbances will continue to move southeast
and east over the ArkLaTex and ArkLaMiss and a stalled frontal
boundary providing plenty of ascent for widespread showers and
thunderstorms. By Tuesday evening, the quasi-stationary front should
be located from Northeast Texas into South Central Arkansas.

Northwesterly flow aloft will keep a very wet weather pattern over
the region through portions of the long-term period, as a series of
impulses will move along the flow and interact with a stationary
boundary. With deep layer moisture in place, several rounds of
widespread convection are likely, resulting in locally heavy
rainfall. A surface low will develop along the frontal boundary and
move east-northeast and into the ArkLaMiss by Wednesday morning.
Vertical ascent will increase near and just east of the low. An
increased threat for heavy rain and flash flooding should generally
occur along this track due to the stronger convection that should
develop. This falls pretty well in line with previous forecast
issuances with the axis of heaviest rainfall most likely occurring in
Northeast Louisiana and Union County in Arkansas. An additional 2 to
3 inches of rainfall will be possible in this area Tuesday night
through late Wednesday afternoon.

Widespread rain chances should persist into Thursday. However, the
front should begin to slowly drift southward, which will focus the
highest chances for showers and thunderstorms to areas south of
Interstate 20. Rain chances should continue to become more confined
to our southernmost zones Friday and Saturday along the diffuse
frontal boundary. In addition, the parade of upper troughs should
generally end, so convection will be largely diurnally-driven. The
nighttime hours should be precip-free in most locations.

Another large pattern shift appears to be on the horizon for the end
of the weekend. The flow aloft will transition to southwesterly as a
more organized upper trough axis moves eastward across the Central
CONUS. Deep southerly flow will provide plenty of moisture and
instability. Scattered convection will be possible across much of
the area on Sunday. At this time, a widespread heavy rain event is
not expected as rainfall amounts should be much lower. However,
soils may be saturated from previous rains, so an additional
flooding threat may be a concern.

CN

&&

.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Mon Aug 22 2022

For the 22/12Z TAFs, widespread MVFR conditions are to be
expected throughout the majority of the period, with occasional
deterioration to IFR during extended periods of lows ceilings
associated with rain, possibly LIFR in pockets of locally heavy
rainfall. At the 11Z hour, widespread rainfall is impacting the
majority of area terminals and expected to continue at KTYR,
KGGG, KTXK, KELD and KSHV. Rain will return to KMLU and KLFK
within the coming hours. All terminals should anticipate these
soggy conditions continuing, with occasional but short lived
breaks. Winds from the southeast and east will become southerly
through the morning, picking up to speeds of 7 to 12 kts, with
gusts of 10 to 15 kts and locally higher gusts possible in or near
thunderstorms.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  73  81  72 / 100  70  90  50
MLU  79  72  78  71 /  90  90  90  60
DEQ  76  69  84  69 /  90  40  60  20
TXK  78  72  80  72 / 100  60  70  30
ELD  74  70  77  68 / 100  80  80  40
TYR  80  73  84  73 / 100  60  70  40
GGG  80  73  82  72 / 100  70  80  40
LFK  87  73  85  72 /  80  80  90  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Tuesday evening for ARZ070>073.

LA...Flood Watch through Tuesday evening for LAZ001>006-010>014-
     017>020-022.

OK...None.
TX...Flood Watch through Tuesday evening for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

SHORT TERM...26
LONG TERM....09
AVIATION...26
Hazardous weather outlook, Aug 21, 2:08 PM CST, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
308 PM CDT Sun Aug 21 2022

ARZ050-051-059>061-LAZ017>022-OKZ077-TXZ165>167-222015-
Sevier-Howard-Little River-Hempstead-Nevada-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Angelina-San Augustine-
308 PM CDT Sun Aug 21 2022

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma and east
Texas.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will continue to develop and become
widespread across the area by through this evening. The rain will
likely persist through the overnight hours. Rainfall may be heavy at
times, which could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are likely across the entire Four State
Region for much of the week as a series of upper disturbances move
across the area. The risk for heavy rain should diminish by
Wednesday. Through Wednesday evening, areas south of a line from
Mount Vernon to El Dorado could see total rainfall amounts of
between 4 to 6 inches with locally higher amounts.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ070>073-LAZ001>006-010>014-TXZ096-097-108>112-124>126-136>138-
149>153-222015-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
Cherokee-Rusk-Panola-Nacogdoches-Shelby-
308 PM CDT Sun Aug 21 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

...FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...

Showers and thunderstorms will continue to develop and become
widespread across the area through this evening. The rain will
likely persist through the overnight hours. Rainfall may be heavy at
times, which could lead to flash flooding. Rainfall amounts of 2 to 3
inches are possible through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Flood Watch will remain in effect until Monday evening. Showers
and thunderstorms are likely across the entire Four State Region for
much of the week as a series of upper disturbances move across the
area. Through Wednesday evening, areas south of a line from Mount
Vernon to El Dorado could see total rainfall amounts of between 4 to
6 inches with locally higher amounts. The highest rainfall totals are
expected along much of the Interstate 20 corridor.

Scattered showers and thunderstorms will remain possible Thursday
through Saturday. However, a threat for additional widespread heavy
rain is not expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

20

The radar

The Shreveport radar (KSHV), 116 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Upshur

When
August 22, 5:22 AM CST to 6:30 AM CST
Where
Upshur County, 1.46 mi E of Latch to 1.35 mi E of Latch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.703, -95.045

Holly Road washed out in one area due to flooding.

Flash Flood, Upshur

When
August 22, 5:34 AM CST to 6:30 AM CST
Where
Upshur County, 1.16 mi W of Union Grove to 1.31 mi W of Union Grove
Cause
Heavy Rain
Reported by
Public
Coordinates
32.570, -94.950

Flooding forced the closure of North Phillips Spring Road, with several vehicles stranded in the high water.

Flash Flood, Wood

When
August 22, 9:22 AM CST to 1:15 PM CST
Where
Wood County, 6.05 mi SW of Yantis to 6.14 mi SW of Yantis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.877, -95.653

Flooding reported on County Road 1513 and County Road 1560.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053341, 1053342, 1053343.